Journal of Pediatric Neurosciences
CASE REPORT
Year
: 2013  |  Volume : 8  |  Issue : 2  |  Page : 135--137

Mitochondrial myopathy, encephalopathy, lactic acidosis, and stroke-like episodes unveiled by valproate


Neera Chaudhry, Yogesh Patidar, Vinod Puri 
 Department of Neurology, Govind Ballabh Pant Hospital, New Delhi, India

Correspondence Address:
Yogesh Patidar
Department of Neurology, Govind Ballabh Pant Hospital, New Delhi - 110 002
India

Valproic acid (VPA) is widely used as an anti-epileptic drug. The primary mechanism of VPA toxicity is interference with mitochondrial beta-oxidation, and it can exacerbate an underlying mitochondrial cytopathy. We report a case of Mitochondrial myopathy, encephalopathy, lactic acidosis, and stroke-like episodes unmasked by use of Sodium Valproate in a 12-year-old boy who presented with headache and seizures. There was precipitation of encephalopathy, myopathy, lactic acidosis, and hepatic damage within two days of valproate use, after withdrawing of which there was a remarkable clinical and biochemical recovery.


How to cite this article:
Chaudhry N, Patidar Y, Puri V. Mitochondrial myopathy, encephalopathy, lactic acidosis, and stroke-like episodes unveiled by valproate.J Pediatr Neurosci 2013;8:135-137


How to cite this URL:
Chaudhry N, Patidar Y, Puri V. Mitochondrial myopathy, encephalopathy, lactic acidosis, and stroke-like episodes unveiled by valproate. J Pediatr Neurosci [serial online] 2013 [cited 2022 May 23 ];8:135-137
Available from: https://www.pediatricneurosciences.com/article.asp?issn=1817-1745;year=2013;volume=8;issue=2;spage=135;epage=137;aulast=Chaudhry;type=0